Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 15, NWS Amarillo, TX

May 26, 1996Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at May 26, 1996, 2:53 PM CDT for Texas County, Oklahoma. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1996, 2:53 PM CDT (19:53 UTC)
Expired
May 26, 1996, 3:45 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:53 PM CDTTornado F0Guymon, OK
May 26, 3:05 PM CDTHail 1.75Guymon, OK
May 26, 3:16 PM CDTTornado F0Hooker, OK
May 26, 3:16 PM CDTTornado F0Hooker, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 261954
TORAMA
OKC139-262045-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
253 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  345 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE OKLAHOMA PANHANDLE
 
   ...TEXAS COUNTY
 
AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
REPORTS INDICATED A TORNADO JUST SOUTH OF GUYMON ON FARM TO MARKET 136.
THIS TORNADO WAS MOVING TO THE NORTH NORTHEAST AT 35 MPH.
RESIDENTS OF GUYMON SHOULD SEEK SHELTER IMMEDIATELY.
 
IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR. GEjT TO A BASEMENT IF
ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING
DEBRIS WITH CUSHIONS...BLANKETS OR PILLOWS. IF SIRENS GO OFF...DO
NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER.
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 10:00 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 26, 10:00 AM CDT, 4 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1000 AM CDT SUN MAY 26 1996

WE SEEM TO BE IN THE MIDDLE OF A MEDIA BLITZ THIS MORNING.  AS FAR AS
THE FCST IS CONCERNED...I PLAN TO REMOVE THE SLIGHT CHANCE POPS FROM
THE WESTERN ZONES AND LEAVE THE AFTERNOON POPS IN THE EAST.
OTHERWISE TEMPS WINDS AND CLOUD COVER LOOKS OK.  WE MAY HAVE TO
ADJUST TEMPERATURES SLIGHTLY.

.AMA...
TX...NONE.
OK...NONE.

*** B(EGINNING WEDNESDAY, MAY 29, THE ISSUANCE TIME FOR THIS PRODUCT
WILL BE MOVED BACK 30 MINUTES FROM THE CURRENT TIME OF 1000 AM CDT.
THIS MEANS THE PRODUCT WILL THEN BE ISSUED NO LATER THAN 1030 AM CDT.

COPLEY

In the hours before

Special weather statement, May 26, 1:09 PM CDT, 1 hour 44 minutes before
OKZ001>003-TXZ001>020-270500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 26 1996

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. THE SLIGHT
RISK AREA IS NEAR AND EAST OF HIGHWAY 83.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EARLY EVENING.

EARLY THIS AFTERNOON...A STATIONARY FRONT WAS LOCATED FROM SOUTHWEST
OF DALHART TO NORTH OF AMARILLO...TO NORTH OF GAGE OKLAHOMA. A
DRYLINE EXTENDED FROM THE FRONT FROM NEAR AMARILLO...SOUTH TO EAST OF
LUBBOCK. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE EASTERN
OKLAHOMA PANHANDLE BY THIS EVENING...WHICH WILL ALLOW THE FRONT AND
DRYLINE TO MOVE EAST ACROSS THE TEXAS PANHANDLE. BY THIS
EVENING...THE DRYLINE SHOULD BE ALONG THE TEXAS PANHANDLE...WESTERN
OKLAHOMA BORDER. IN ADDITION...A STRONG UPPER LEVEL DISTURBANCE WILL
BE MOVING NORTHEAST OVER THE PANHANDLES THROUGH THIS AFTERNOON AND
EARLY EVENING...ALLOWING FOR COOLING ALOFT OVER THE REGION.

TEMPERATURES AHEAD OF THE DRYLINE WILL WARM INTO THE UPPER 70S TO
MIDDLE 80S...WITH DEWPOINTS IN THE 60S...CREATING UNSTABLE
CONDITIONS. STRONG MOISTURE CONVERGENCE AHEAD OF THE DRYLINE WILL
COMBINE WITH THE UPPER LEVEL DISTURBANCE TO INITIATE WIDELY SCATTERED
TO SCATTERED THUNDERSTORMS. ANY OF THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME RAPIDLY SEVERE...AND FORECAST WIND PROFILES
INDICATE SUFFICIENT SHEAR TO PRODUCE A FEW SUPERCELLS CAPABLE OF
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THUNDERSTORMS IN THE
EXTREME EASTERN PANHANDLES ARE EXPECTED TO MOVE NORTH NORTHEAST AT
35 MPH.

OUTSIDE OF THE SLIGHT RISK AREA...ISOLATED THUNDERSTORMS MAY FORM
WITH THE UPPER LEVEL DISTURBANCE PASSING OVER THE REGION.

EMERGENCY MANAGEMENT OFFICIALS AND VOLUNTEER STORM SPOTTERS
MAY NEED TO BE ACTIVATED THIS AFTERNOON BAND EVENING.

CARUSO

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:05 PM CDTSevere Thunderstorm WarningAMACimarron40 min
May 26, 2:39 PM CDTSevere Thunderstorm WarningAMATexas51 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.